Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 29, NWS Dodge City, KS

May 24, 2011Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2011, 6:57 AM CDT for Ellis County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2011, 6:57 AM CDT (11:57 UTC)
Expired
May 24, 2011, 7:27 AM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 156 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:00 AM CDTHAIL 0.75Sw Catherine, KS
May 24, 7:15 AM CDTHAIL 0.756 Ne Victoria, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:51 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 12.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

612 
WUUS53 KDDC 241157
SVRDDC
KSC051-241245-
/O.NEW.KDDC.SV.W.0029.110524T1157Z-110524T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
657 AM CDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ELLIS COUNTY IN CENTRAL KANSAS...

* UNTIL 745 AM CDT

* AT 652 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CATHARINE...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAYS...
  CATHARINE...
  VICTORIA...
  EMMERAM...
  WALKER...
  MAINLY RURAL AREAS OF NORTHEASTERN ELLIS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3913 9903 3880 9903 3879 9905 3886 9937
      3914 9933 3914 9904
TIME...MOT...LOC 1157Z 264DEG 19KT 3896 9923
WIND...HAIL <50MPH 1.00IN

$$

18
2 follow-up statements
669 
WWUS53 KDDC 241211
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 AM CDT TUE MAY 24 2011

KSC051-241245-
/O.CON.KDDC.SV.W.0029.000000T0000Z-110524T1245Z/
ELLIS KS-
711 AM CDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ELLIS COUNTY UNTIL 745 AM CDT...

AT 706 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR EMMERAM...AND MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  EMMERAM...
  WALKER...
  MAINLY RURAL AREAS OF NORTHEASTERN ELLIS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3884 9927 3914 9924 3914 9904 3913 9903
      3880 9903 3879 9905
TIME...MOT...LOC 1211Z 264DEG 19KT 3897 9914
WIND...HAIL <50MPH 1.00IN

$$

JJOHNSON
271 
WWUS53 KDDC 241227
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 AM CDT TUE MAY 24 2011

KSC051-241237-
/O.CAN.KDDC.SV.W.0029.000000T0000Z-110524T1245Z/
ELLIS KS-
727 AM CDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELLIS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3884 9927 3914 9924 3914 9904 3913 9903
      3880 9903 3879 9905
TIME...MOT...LOC 1227Z 264DEG 19KT 3898 9903

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:22 AM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 24, 3:22 AM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
322 AM CDT TUE MAY 24 2011

.DISCUSSION...

DAYS 1-2...

MODELS THIS MORNING WERE SIMILAR TO YESTERDAYS MODEL RUNS WITH
THE TRACK OF OUR NEXT UPPER LEVEL TROUGH WHICH AT 00Z WAS LOCATED
OVER SOUTHERN NEVADA/SOUTHERN CALIFORNIA. 500MB TEMPERATURES NEAR
THE BASED OF THIS UPPER TROUGH RANGED FROM -18 TO -20C. THIS
MORNINGS MODELS APPEAR TO HAVE INITIALIZE WELL WITH THIS FEATURE
AND BASED ON WATER VAPOR LOOP AT 06Z THE GFS AND NAM BOTH WERE
HANDLING THE TRACK AND SPEED OF THIS NEXT FEATURE WELL. FOLLOW THE
TRACK OF THE 500MB UPPER TROUGH, 250 MB JET AND 400MB POTENTIAL
VORTICITY (PV) THE GENERAL IDEA OF AN AREA OF LOW PRESSURE
DEEPENING OVER SOUTHWEST KANSAS EARLY TUESDAY STILL LOOKS ON
TRACK. BOTH THE GFS AND ECMWF KEEPS THIS DEVELOPING LOW FURTHER
NORTH THAN THE NAM WHICH APPEARS TO HAVE SHIFTED THE SURFACE
FEATURES A LITTLE FURTHER SOUTH DUE TO THE OUTFLOW FROM THE STORMS
THAT IT DEVELOPS IN NORTHWEST KANSAS EARLY THIS MORNING. GLANCING
AT THE MOSAIC RADAR AT 08Z IT APPEARS THAT THE NAM MAY BE CLOSER
TO REALITY GIVEN CURRENT TRENDS. RUC13 AND HRRR ALSO SEEMS TO BE
POINTING TOWARDS A SLIGHTLY FURTHER SOUTH SOLUTION AS WELL. GIVEN
THIS AND FOLLOWING THE MEAN TRACK OF THE LEFT EXIT REGION THE THE
UPPER JET AND 400MB PV IT WOULD APPEAR THAT THE NAM MAY HAVE A
SLIGHT EDGE OVER THE GFS. AS A RESULT WILL LEAN MORE TOWARDS THE
SLIGHTLY FURTHER SOUTH SOLUTION OF THE NAM. AT THIS TIME HOWEVER
WILL NOT GO AS FAR SOUTH OR EAST AS WHAT THE NAM CURRENTLY
SUGGESTS JUST YET GIVEN SOME MINOR DISCREPANCIES BETWEEN THE
SURFACE LOW AND UPPER LEVEL JET. STILL EVEN WITH THESE MINOR
ADJUSTMENTS THERE SHOULD BE A NICE DRY INTRUSION DEVELOPING IN
SOUTHERN KANSAS WITH THE LEADING EDGE OF THIS DRY INTRUSION
APPROACHING THE HAYS AREA DURING THE LATE AFTERNOON WITH THE DRY
LINE EXTENDING ALMOST DUE SOUTH OF HAYS INTO OKLAHOMA. AFTERNOON
CAPE VALUES IN EXCESS OF 4000 J/KG AND 0-6KM VALUES OF 40-50KTS IN
THIS AREA LATE DAY SO LARGE HAIL AND DAMAGING WINDS STILL APPEAR
LIKELY. ALSO GIVEN THE 40KT SOUTH WINDS AT 850MB PROGGED ALONG THE
DRYLINE/WARM FRONT AT 00Z THERE WILL BE PLENTY OF LOW LEVEL SHEAR
LATE DAY/EARLY EVENING TO SUPPORT A TORNADO THREAT AS WELL.

BY EARLY TONIGHT THESE SEVERE STORMS THAT DEVELOPED NEAR THE
DRYLINE WILL BE WELL EAST OF THE REGION AS THE COLD UPPER LEVEL
LOW BEGINS TO MOVE INTO WESTERN KANSAS. GIVEN THESE COOL 500MB
TEMPERATURES THERE SHOULD BE ENOUGH INSTABILITY TO KEEP A MENTION
THUNDERSTORMS GOING THROUGH THE OVERNIGHT HOURS AS MOISTURE WRAPS
AROUND THE 850-700MB LOW. EARLY TUESDAY NIGHT A FEW OF THESE
STORMS IN WESTERN KANSAS COULD EVEN PRODUCE SOME HAIL OR GUSTY
WINDS ALTHOUGH THE SIZE OF THE HAIL WILL BE MUCH SMALLER THAN THAT
ANTICIPATED IN CENTRAL KANSAS. THE THREAT FOR SEVERE WEATHER WILL
DECREASE BY MIDNIGHT AS THIS UPPER LOW WILL SLOWLY WORK ITS WAY
EAST/NORTHEAST. BASED ON AVAILABLE MOISTURE, WARM AIR ADVECTION,
AND FRONTOGENESIS WHICH WILL CONTINUE UNDER THIS SLOW MOVING
SYSTEM HAVE DECIDED TO KEEP A MENTION OF PRECIPITATION GOING UNTIL
THE UPPER LOW FINALLY MOVES INTO NORTHEASTERN KANSAS LATE
WEDNESDAY. CLOUD AND PRECIPITATION WILL HOLD TEMPERATURES DOWN ON
WEDNESDAY SO HAVE UNDERCUT GUIDANCE FOR HIGHS...ESPECIALLY IN THE
NORTH. IN ADDITION SOME STRONG WINDS ARE ALSO EXPECTED TO DEVELOP
EARLY WEDNESDAY MORNING WITH BUFR SOUNDINGS INDICATING AT GCK AND
DDC AT LEAST +50KTS AT OR BELOW 850 MB LEVEL EARLY WEDNESDAY.
COULD SEE WINDS APPROACHING HIGH WIND WARNING CRITERIA IN PORTIONS
OF THE CWA ON WEDNESDAY BUT CONFIDENCE IS NOT HIGH ENOUGH YET TO
ISSUE A HIGH WIND WARNING WARNING YET. HIGH END WIND ADVISORY MAY
BE MORE APPROPRIATE BUT AFTER GOOD COLLABORATION WITH SURROUNDING
OFFICES HAVE DECIDED TO HOLD OFF ISSUING A HIGH END WIND ADVISORY
JUST YET GIVEN THE CURRENT SEVERE WEATHER CONCERNS.

DAYS 3-7...

MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL RIDGE OF HIGH PRESSURE
TRANSITIONING EAST ACROSS THE CENTRAL PLAINS THURSDAY THEN BREAKING
DOWN AS IT EXITS EAST INTO THE EASTERN CONUS FRIDAY. THIS WILL
RESULT IN DRY CONDITIONS ACROSS WESTERN KANSAS THROUGH THURSDAY
NIGHT. MEANWHILE, AN UPPER LEVEL TROUGH IS PROGGED TO MOVE EAST
ACROSS THE PACIFIC NORTHWEST THURSDAY AND INTO THE NORTHERN PLAINS
FRIDAY BRINGING THE POSSIBILITY FOR SHOWERS AND THUNDERSTORMS TO THE
CENTRAL PLAINS EARLY FRIDAY. AN ATTENDANT COLD FRONT WILL PUSH INTO
WESTERN KANSAS BY THE AFTERNOON TIME FRAME BUT THE CHANCE FOR ANY
PRECIP WILL BE CONFINED TO THE VERY EXTREME NORTHERN PORTION OF THE
CWA WITH THE STRENGTH OF THE UPPER LEVEL SYSTEM REMAINING WELL TO
OUR NORTH IN THE DAKOTAS. ANY PRECIP WILL BE RELIANT ON HOW FAR
SOUTH AN UPPER LEVEL JET ASSOCIATED THE TROUGH REACHES AS IT STREAMS
EASTWARD OUT OF THE ROCKIES. WILL RETAIN THE MENTION OF SLIGHT POPS
ACROSS OUR EXTREME NORTH EARLY FRIDAY MORNING WITH UNCERTAINTY
REMAINING AS TO WHERE THE JET STREAM WILL SET UP. OTHERWISE, DRY
CONDITIONS WILL PREVAIL INTO THE EARLY PART OF THE WEEKEND AS
ANOTHER UPPER LEVEL RIDGE EXITS THE ROCKIES AND PUSHES INTO THE
WESTERN HIGH PLAINS SATURDAY.

TEMPERATURES WILL WARM UP SOMEWHAT THURSDAY AS UPPER LEVEL RIDGING
DRIFTS EAST ACROSS THE CENTRAL PLAINS. LEE SIDE TROUGHING WILL
DEVELOP HELPING TO SWING SURFACE WINDS BACK TO THE SOUTH TO
SOUTHEAST BY LATE THURSDAY AFTERNOON. THIS WILL HELP DRAW WARMER AIR
BACK UP INTO WESTERN KANSAS WITH H85 TEMPERATURES IN THE MID
TEENS(C) EAST TO NEAR 25C IN OUR EXTREME SOUTHWEST. MODEL SOUNDINGS
SHOW DRY ADIABATIC LAPSE RATES IN THE LOWER LEVELS THURSDAY
AFTERNOON WITH PLENTY OF SUNSHINE EXPECTED. LOOK FOR HIGHS UP INTO
THE 70S(F) FOR THE MOST PART WITH LOW TO MID 80S(F) A POSSIBILITY IN
OUR EXTREME SOUTHWEST. MAY NEED TO BUMP UP HIGHS A COUPLE DEGREES OR
SO IN OUR MOST SOUTHWESTERN ZONES THURSDAY. AS MENTIONED BEFORE, AN
UPPER LEVEL SHORTWAVE WILL QUICKLY MOVE EAST ACROSS THE NORTHERN
PLAINS FRIDAY DROPPING AN ATTENDANT COLD FRONT SOUTH INTO WESTERN
KANSAS BY FRIDAY AFTERNOON. HOWEVER, THE COLD FRONT IS EXPECTED TO
BE FAIRLY WEAK AND WILL ONLY KEEP HIGHS FROM CLIMBING TOO MUCH FROM
THE DAY PREVIOUS. THE WARMING TREND IS PROJECTED TO CONTINUE INTO
THE EARLY PART OF THE WEEKEND AS ANOTHER UPPER LEVEL RIDGE
APPROACHES FROM THE WEST.
&&

.AVIATION...

SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL LINGER IN THE VICINITY
OF KHYS EARLY THIS MORNING. MAY PUT A MENTION OF AT LEAST VCTS FOR
THE 12Z TAF ISSUANCE DEPENDING ON RADAR RETURNS LEADING UP TO THAT
TIME. KHYS MAY EXPERIENCE MVFR CIGS AND VSBYS IN ASSOCIATION WITH
ANY CONVECTION. OTHERWISE, LOW PRESSURE SITUATED ACROSS SOUTHEASTERN
COLORADO AND EXTREME SOUTHWESTERN KANSAS WILL CONTINUE TO INFLUENCE
AN EAST TO SOUTHEASTERLY UPSLOPE FLOW ACROSS WESTERN KANSAS
ADVECTING INCREASED LOW LEVEL MOISTURE INTO THE AREA. THIS WILL HELP
WITH THE DEVELOPMENT OF LOW LEVEL STRATUS SOUTH TO NORTH ACROSS
WESTERN KANSAS THIS MORNING RESULTING IN MVFR/IFR CONDITIONS IN THE
VICINITY OF ALL TAF SITES THROUGH MID TO LATE MORNING. EXPECT VFR
CONDITIONS TO GRADUALLY RETURN GENERALLY AFTER 17Z. HOWEVER, SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE THIS AFTERNOON AND
EVENING IN THE VICINITY OF ALL TAF SITES AS A STRONG UPPER LEVEL
SYSTEM MOVES OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS. WITH
SOME UNCERTAINTY REMAINING AS TO WHERE DEVELOPMENT WILL BE, WILL
JUST CARRY CB'S AT ALL TAF SITES AS A RESULT.

WINDS WILL REMAIN EASTERLY 5 TO 15KT THROUGH LATE MORNING AS A
RESULT OF SURFACE LOW PRESSURE DRIFTING SLOWLY EAST ACROSS THE
PANHANDLES OF TEXAS AND OKLAHOMA AND EXTREME SOUTHERN KANSAS. WINDS
WILL VARY IN DIRECTION AND SPEED THIS AFTEROON AND EVENING AS THE
SURFACE LOW BEGINS TO LIFT NORTHEAST INTO EASTERN KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  55  66  47 /  30  30  30  10
GCK  81  53  65  46 /  30  30  30  10
EHA  81  52  70  46 /  10  10  10   0
LBL  83  53  71  47 /  10  20  20   0
HYS  80  55  63  47 /  70  80  60  10
P28  86  59  72  52 /  60  70  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/32/32
Hazardous weather outlook, May 24, 4:48 AM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
448 AM CDT TUE MAY 24 2011

KSZ030-031-043>046-064-251000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HODGEMAN-
448 AM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH 10 AM NORTH OF
HIGHWAY 96. A FEW OF THESE STORMS THIS MORNING WILL BE CAPABLE OF
PRODUCING HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS UP 60
MPH. PERIODS OF MODERATE TO HEAVY RAINFALL IS ALSO EXPECTED FROM
THESE STORMS WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS.

ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WILL DEVELOP AFTER 3 PM.
THESE AFTERNOON THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL TO
TO THE SIZE OF TENNIS BALLS AND WIND GUST UP TO 70 MPH. A FEW
TORNADOES WILL ALSO BE POSSIBLE EAST OF A WAKEENEY TO NESS CITY TO
JETMORE LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE EARLY WEDNESDAY AS AN
UPPER LEVEL LOW SLOWLY MOVES EAST ACROSS WESTERN KANSAS. THE MAIN
HAZARD FOR THESE STORMS ON WEDNESDAY WILL BE CLOUD TO GROUND
LIGHTNING. IN ADDITION STRONG NORTHWESTERLY TO NORTHERLY WINDS
WITH GUSTS TO 45 MPH WILL BE POSSIBLE WEDNESDAY MORNING THROUGH
EARLY WEDNESDAY EVENING.

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH
EARLY FRIDAY EVENING NEAR INTERSTATE 70. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM...ESPECIALLY EAST OF
A WAKEENY TO NESS CITY TO NEAR JETMORE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ065-066-079>081-089-090-251000-
PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
448 AM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE LIKELY AFTER 3 PM. ANY THUNDERSTORM WHICH
DOES DEVELOP THIS AFTERNOON WILL BE CAPABLE OF PRODUCING BASEBALL
SIZE HAIL OR LARGER ALONG WITH WIND GUSTS UP TO 70 MPH. A FEW OF
THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING STRONG TORNADOES.
AT THIS TIME IT APPEARS THE AREA MOST FAVORABLE FOR STRONG LONG
TRACK TORNADOES THIS AFTERNOON WILL BE SOUTH EAST OF HIGHWAY 183.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE EARLY WEDNESDAY AS AN
UPPER LEVEL LOW SLOWLY MOVES EAST ACROSS WESTERN KANSAS. THE MAIN
HAZARD FOR THESE STORMS ON WEDNESDAY WILL BE CLOUD TO GROUND
LIGHTNING. IN ADDITION STRONG NORTHWESTERLY TO NORTHERLY WINDS
WITH GUSTS TO 45 MPH WILL BE POSSIBLE WEDNESDAY MORNING THROUGH
EARLY WEDNESDAY EVENING.

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH
EARLY FRIDAY EVENING NEAR INTERSTATE 70. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED AFTER 3 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061>063-074>078-084>088-251000-
HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-
STEVENS-SEWARD-MEADE-CLARK-
448 AM CDT TUE MAY 24 2011 /348 AM MDT TUE MAY 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
OVERNIGHT. A FEW OF THESE THUNDERSTORMS DURING THE LATE AFTERNOON
AND EARLY THIS EVENING WILL BE CAPABLE OF PRODUCING HAIL UP TO 2
INCHES IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH..MAINLY EAST
OF A LINE EXTENDING FROM GARDEN CITY TO MEADE. PERIODS OF MODERATE
TO HEAVY RAINFALL IS ALSO EXPECTED FROM THESE STORMS WHICH MAY
CAUSE PONDING OF WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE EARLY WEDNESDAY AS AN
UPPER LEVEL LOW SLOWLY MOVES EAST ACROSS WESTERN KANSAS. THE MAIN
HAZARD FOR THESE STORMS ON WEDNESDAY WILL BE CLOUD TO GROUND
LIGHTNING. IN ADDITION STRONG NORTHWESTERLY TO NORTHERLY WINDS
WITH GUSTS TO 45 MPH WILL BE POSSIBLE WEDNESDAY MORNING THROUGH
EARLY WEDNESDAY EVENING.

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH
EARLY FRIDAY EVENING NEAR INTERSTATE 70. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED AFTER 3 PM EAST OF A GARDEN
CITY TO MEADE LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

In the hours before

Special weather statement, May 24, 4:18 AM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
418 AM CDT TUE MAY 24 2011

KSZ043-241000-
SCOTT-
418 AM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY...

AT 418 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF MODOC...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHWESTERN SCOTT COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3870 10110 3871 10099 3870 10094 3851 10091
      3853 10114 3855 10114 3871 10113 3871 10111
TIME...MOT...LOC 0919Z 220DEG 19KT 3863 10108

JJOHNSON
Local storm report, May 24, 5:20 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
520 AM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HAIL             HEALY                   38.60N 100.62W
05/24/2011  E0.88 INCH       LANE               KS   LAW ENFORCEMENT

&&

RBURG
Special weather statement, May 24, 5:33 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 AM CDT TUE MAY 24 2011

KSZ030-241115-
TREGO-
533 AM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY...

AT 527 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WAKEENEY...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3893 9960 3893 10003 3909 10007 3914 9990
      3914 9961
TIME...MOT...LOC 1033Z 252DEG 18KT 3900 9992

18
Special weather statement, May 24, 6:23 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
623 AM CDT TUE MAY 24 2011

KSZ030-241215-
TREGO-
623 AM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY...

AT 620 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF TREGO CENTER...MOVING EAST
AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN TREGO COUNTY...INCLUDING THE CITIES OF TREGO CENTER AND
CEDAR BLUFF...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3907 9961 3870 9962 3870 10001 3890 10008
TIME...MOT...LOC 1124Z 266DEG 21KT 3882 9993

JJOHNSON
Local storm report, May 24, 6:50 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
650 AM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     HAIL             4 NW MANNING            38.58N 100.76W
05/24/2011  E1.00 INCH       SCOTT              KS   TRAINED SPOTTER

&&

MSCOTT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:05 PM CDTSpecial Weather StatementDDCClark40 min
May 24, 3:21 AM CDTSevere Thunderstorm WarningDDCScott39 min
May 24, 3:59 AM CDTSevere Thunderstorm WarningDDCLane, Scott61 min
May 24, 4:18 AM CDTSpecial Weather StatementDDCScott42 min
May 24, 5:00 AM CDTSevere Thunderstorm WarningDDCLane, Scott45 min
May 24, 5:33 AM CDTSpecial Weather StatementDDCTrego42 min
May 24, 5:38 AM CDTSevere Thunderstorm WarningDDCLane, Ness52 min
May 24, 6:22 AM CDTSevere Thunderstorm WarningDDCEllis38 min
May 24, 6:23 AM CDTSpecial Weather StatementDDCTrego52 min
May 24, 6:29 AM CDTSevere Thunderstorm WarningDDCEllis, Ness, Pawnee, Rush, Trego46 min
May 24, 7:20 AM CDTSpecial Weather StatementDDCRush40 min
May 24, 1:03 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens42 min
May 24, 1:45 PM CDTSevere Thunderstorm WarningDDCStevens45 min
May 24, 2:08 PM CDTTornado WarningDDCGrant, Haskell, Seward, Stevens37 min
May 24, 2:13 PM CDTSevere Thunderstorm WarningDDCMorton39 min
May 24, 2:17 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell43 min
May 24, 2:30 PM CDTTornado WarningDDCGrant, Haskell45 min
May 24, 2:35 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell40 min
May 24, 2:40 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens50 min
May 24, 3:00 PM CDTSpecial Weather StatementDDCHamilton45 min
May 24, 3:10 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stevens32 min
May 24, 3:13 PM CDTSevere Thunderstorm WarningDDCFinney, Gray47 min
May 24, 3:29 PM CDTSevere Thunderstorm WarningDDCFinney, Gray46 min
May 24, 3:34 PM CDTTornado WarningDDCFinney, Gray41 min
May 24, 3:40 PM CDTSpecial Weather StatementDDCHamilton50 min
May 24, 3:44 PM CDTSevere Thunderstorm WarningDDCBarber46 min
May 24, 3:47 PM CDTSevere Thunderstorm WarningDDCFinney, Lane43 min
May 24, 4:03 PM CDTTornado WarningDDCFinney, Hodgeman, Lane, Ness27 min
May 24, 4:14 PM CDTSevere Thunderstorm WarningDDCLane, Ness21 min
May 24, 4:16 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt29 min
May 24, 4:21 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford39 min
May 24, 4:29 PM CDTTornado WarningDDCHodgeman, Ness31 min
May 24, 4:31 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush44 min
May 24, 4:51 PM CDTTornado WarningDDCPawnee, Rush39 min
May 24, 4:55 PM CDTSpecial Weather StatementDDCScott50 min
May 24, 4:58 PM CDTSevere Thunderstorm WarningDDCStafford32 min
May 24, 5:01 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush44 min
May 24, 5:06 PM CDTTornado WarningDDCStafford24 min
May 24, 5:20 PM CDTSevere Thunderstorm WarningDDCNess, Rush, Trego28 min
May 24, 5:27 PM CDTTornado WarningDDCEllis, Rush33 min
May 24, 5:32 PM CDTTornado WarningDDCPawnee, Rush22 min
May 24, 5:39 PM CDTTornado WarningDDCNess, Pawnee, Rush51 min
May 24, 5:49 PM CDTSevere Thunderstorm WarningDDCEllis, Rush15 min
May 24, 5:58 PM CDTTornado WarningDDCEllis, Rush16 min
May 24, 6:01 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford32 min
May 24, 6:02 PM CDTHigh Wind WarningDDCClark, Comanche, Edwards, Ford, Hodgeman, Kiowa3 hr
May 24, 6:06 PM CDTTornado WarningDDCPawnee, Rush24 min
May 24, 6:33 PM CDTSevere Thunderstorm WarningDDCEllis, Pawnee, Rush20 min
May 24, 6:38 PM CDTTornado WarningDDCPawnee18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.